MICHAEL J. BLUMENKRANTZ, M.D.; SALEH SALEHMOGHADDAN
This content is PDF only. Please click on the PDF icon to access.
To the editor: Canzanello and associates (1) report the exacerbation of encephalopathy in a patient who had hemodialysis with a recirculating dialysis sorbent system using a Sorb 31 regeneration cartridge (Organon Technicka, Oklahoma City, Oklahoma). Encephalopathy was due to ammonia release from the cartridge. The patient became agitated, confused, and unresponsive after the serum ammonia level reached 476 µg/dL. The authors concluded that a single-pass dialysis unit should be used rather than the sorbent system for patients with high blood urea nitrogen levels and hepatic dysfunction. We disagree with this recommendation.
The symptoms of hyperammonemic encephalopathy have been found in
BLUMENKRANTZ MJ, SALEHMOGHADDAN S. Hemodialysis, Ammonia, and Encephalopathy. Ann Intern Med. 1984;100:164. doi: https://doi.org/10.7326/0003-4819-100-1-164_1
Download citation file:
Published: Ann Intern Med. 1984;100(1):164.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use